August Festivals Guide: Food trucks, food trucks, food trucks!

HOLMBERG: Woman’s hands, feet turn orange after a CT scan

RICHMOND, Va. (WTVR) – Could a CT scan, and the contrast dye used to highlight internal organs, cause someone’s hands and feet to turn orange and look like they’re dried out and sunburned?

Paulette Quinn believes so. Her hands and feet, particularly the palms and soles, are discolored and chapped, two weeks after she had a CT scan at VCU Medical Center.

On September 15, Paulette Quinn had the scan done so doctors could find out why she was having stomach problems. She said she was given an oral solution to drink and then she was injected with dye before the scan.

“Yes, it burned a little bit,” Paulette, 40, said. “I told the lady it was burning. Then it stopped burning and it was a warm sensation going through my body.”

That’s a common sensation among those given the radiocontrast dye used in CT scans and MRIs. That dye can be iodine or barium based.

But what happened next appears to be very unusual.

Her hands started turning orange “between 15 and 20 minutes afterwards,” said Quinn, a road construction flagger. She went back to VCU Medical Center the next day, “and they said they didn’t know what happened, what they did wrong, and they sent me home. Three days later I went back to MCV and they did a whole bunch of tests and they still didn’t know caused it or what happened.”

We asked VCU Medical Center about her case, but a spokesman said privacy laws keep them from releasing any details. We also asked if they could discuss, generally, about skin discoloration following CT scans, and they said they couldn’t discuss it, also because of privacy laws.

While CT scans are generally thought to be safe, they do hit patients with a big dose of radiation, up to 500 times that of a traditional X-ray.

And a search of medical sites and blogs show there are occasional side effects from the radiocontrast dyes, including itching, burning, swelling, redness, constriction in the throat, rashes, flushing, nausea and headaches.

But we couldn’t find any other complaints of the skin turning orange and dry on the extremities.

Sometimes, diabetes can cause discoloration of the palms, but Paulette says she is not diabetic and the doctors checked extensively for existing conditions that could cause the orange color and dryness.

“Yes, I’m worried about it,” she said. “I don’t want to be like this every day.”

Paulette has an appointment scheduled with a dermatologist for October 8. She’s hoping for some answers then.